Pharmaceutical

Diabetes drugs including Invokana linked to ketoacidosis

Invokana 149x210 Diabetes drugs including Invokana linked to ketoacidosisThree type 2 diabetes drugs have been linked to ketoacidosis, a serious metabolic state that can lead to diabetic coma or even death, the Food and Drug Administration (FDA) warned.

The drugs include the brand names Invokana (canagliflozin), Farxiga (dapagliflozin) and Jardiance (empagliflozin), which all belong to a class called sodium-glucose co-transporter-2 (SGLT2) inhibitors. At least two studies have found an increased risk of ketoacidosis, or diabetic ketoacidosis (DKA), in patients who take an SGLT2 inhibitor.

The warning is based on a search of reports of ketoacidosis reported to the FDA Adverse Event Reporting System, which revealed 20 cases of acidosis reported as diabetic ketoacidosis, ketoacidosis or ketosis in patients treated with SGLT2 inhibitors from March 2013 to June 6, 2014. All patients required emergency room visits or hospitalization to treat the condition. Additional cases of ketoacidosis in patients taking SGLT2 inhibitors were reported to the FDA since June 2014.

The FDA said it is reviewing data on all approved SGLT2 inhibitors and will inform the public if any changes are needed in the prescribing information for this class of drugs. In the meantime, the agency said that patients should “pay close attention for any signs of ketoacidosis and seek medical attention immediately if they experience symptoms such as difficulty breathing, nausea, vomiting, abdominal pain, confusion, and unusual fatigue or sleepiness. Do not stop or change your diabetes medicines without first talking to your prescriber. Health care professionals should evaluate for the presence of acidosis, including ketoacidosis, in patients experiencing these signs or symptoms; discontinue SGLT2 inhibitors if acidosis is confirmed; and take appropriate measures to correct the acidosis and monitor sugar levels.”

DKA, a subset of ketoacidosis or ketosis in diabetic patients, is a type of acidosis that usually develops when insulin levels are too low or during prolonged fasting. DKA most commonly occurs in patients with type 1 diabetes and is usually accompanied by high blood sugar levels.

The cases reported to the FDA were not typical for DKA because most of the patients had type 2 diabetes and their blood sugar levels, when reported, were only slightly increased compared to typical cases of DKA. Factors identified in some reports as having potentially triggered the ketoacidosis included major illness, reduced food and fluid intake, and reduced insulin dose.

Sources:
MedPage Today
FDA